So I’m officially on medication to treat my Adult ADHD. It’s been almost a week now and I gotta say it’s a little weird to be popping five pills a morning for mental disorders at age 42. I’m taking three anti-depressants every morning to go along with my Vyvanse, which is a stimulant whose generic name is Lisdexamfetamine.
What is it? Vyvanse is a nervous system stimulant that affects chemicals in the brain and nerves that contribute to hyperactivity and impulse control, which is weird since my form of ADHD is actually predominantly inattentive.
Vyvanse is a controlled substance, and as such it can be habit forming and abused. It can cause serious issues if you already have heart issues. Thankfully, while heart issues run in my family, I’m doing pretty good in the healthy heart area.
There are some side effects that I’m already feeling (in one form or another) are…
- Decreased appetite – Can I be honest? I’m not hating this particular side effect. I’ve been pretty busy at the office this week and didn’t end up having lunch on either Monday or Tuesday. No…not very healthy, I admit. But I haven’t been craving any sweets or ice cream or any of the other foods that I normally crave during the course of a day or an evening. I’ve had a bag of Peanut M&M’s in my computer bag since last Friday night…it shouldn’t have lasted the night, much less the weekend through til’ Hump Day.
- Headaches – I don’t have headaches all the time, but it’ll come out of nowhere and hit me pretty hard. It’s almost like a small, sharp object digging into the back or the side of my head. Thankfully, they don’t last very long.
- Insomnia – This one has been a bitch. I take my meds in the morning, but I still find my eyes wide open at the end of the day. I’m hoping this one goes away as my body becomes more adjusted to the amphetamine because I miss going to bed at the same time as my wife.
- Dry mouth – I noticed this one today as I was required to make a few phone calls at the office and I found myself desperate for some water. My throat is sore, too. Again, this is another one I’m hoping goes away soon.
At this point, that’s pretty much everything. Not too bad, I’d say. But also at this point I’m not 100% convinced that the medication is even working. I go back for a follow-up in another week or so…I guess I’ll know by then if this is the right medication for me or if I need to find another one.